Illinois, 2009

Winter Weather in Illinois, January 5 to 6, 2009

January 5 to 6, 2009 · NWS PAH · 19 events in 19 counties and zones

Light accumulations of ice formed on elevated surfaces, including vehicles and highway overpasses. Up to one-eighth inch of ice was on vehicle windshields.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Light accumulations of ice formed on elevated surfaces, including vehicles and highway overpasses. Up to one-eighth inch of ice was on vehicle windshields. A couple of semis wrecked on Interstate 24 westbound in northern Johnson County. One of the semis overturned, seriously injuring the driver and spilling the truck's cargo across the highway. The interstate was closed for several hours. At the Kentucky state line, the Interstate 24 bridge over the Ohio River was closed for a short time due to several accidents on the bridge. A few cars were off the road on Interstate 57 near West Frankfort in Franklin County. Multiple accidents occurred in Gallatin County, and the Shawneetown bridge over the Ohio River was impassable. Scattered slick spots were reported on roads throughout the region. A low pressure system skirted just southeast of the region, bringing a wintry mix of precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 5:49 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jan 5, 5:49 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CST MON JAN 5 2009

.UPDATE...
UPDATED FOR 00Z TAF ISSUANCE.

&&

PREV DISCUSSION... /ISSUED 222 PM CST MON JAN 5 2009/

SHORT TERM FORECAST DISCUSSION... /00Z TUE-12Z THU/
SEE THE 32F LINE NOW ACROSS MUCH OF SRN KY...BUT WET BULBED OUT
IN PCPN ZONE JUST TO THE SOUTH IN WEST TN. ANTICIPATE SIMILAR
TRENDING FURTHER WEST IN WRN KY...AS PCPN EXPANDS/DEVELOPS
NORTHWARD IN OVERRUNNING PATTERN TONIGHT. FURTHER SOUTH AND EAST
IN WRN KY...IE HOP AREA...ANTICIPATE ITLL REACH/STAY ABOVE 32F
PROBABLY FOR MAJORITY OF NIGHT...SO WE LEFT THOSE COUNTIES IN THAT
IMMEDIATE VICINITY OUT OF THE OVERNIGHT ADVISORY. THIS SHOULD BE
MONITORED CLOSELY IN CASE IT ENDS UP NOT RECOVERING...BUT THINK
W/TEMPS 35-40 JUST TO THE SOUTH...ITLL BE ALL LIQUID THERE.

BEST CHC ICING IS NORTH AND WEST...PARTICULARLY OF OH
RIVER...WHERE COLDER AIR WILL HANG A LITTLE LONGER. STILL 32F LINE
MAKES ITS WAY NORTH AND WEST OVER NEARLY ENTIRE FA BY EARLY-MID
MORNING TUE...AS PCPN BEGINS TO SHUT OFF FROM THE WEST.

TOMORROW-TOMORROW NIGHT...AOB 8-900MB STAYS SATURATED ON
SOUNDINGS...SO LINGERED SMALL PCPN CHANCES/WHICH INCLUDES PATCHY
-FZDZ POTENTIAL NORTH AND WEST WHERE TEMPS WILL BE AOB 32F. STILL
ANOTHER SMALL POP/LIGHT EVENT BUT SOMETHING ELSE TO KEEP AN EYE
UPON IN CASE A HEADLINE IS WARRANTED.

WED IS THE QUIET NEAR TERM FORECAST DAY WITH THE EVOLUTION FROM
WARM/MOIST UPPER LEVEL SWLYS BEING REPLACED BY BROADER
COLDER/DRIER TROFFINESS.

MODEL OF CHOICE WAS LOCAL WRF FOR PCPN AND BLEND OF REAL TIME
TEMPS WITH GOING FORECAST TWEEKED TOWARD NAM MET MOS/IE SLIGHTLY
COOLER.

LONG TERM FORECAST DISCUSSION... /12Z THU-06Z TUE/
MINOR TWEAKS TO TEMPS IN THE EXTENDED...MAINLY FOR COLLABORATION
PURPOSES. HOWEVER IN THE COLD FRONTS WAKE SATURDAY...HAVE STEADY OR
FALLING TEMPS IN ALL AREAS EXCEPT NORTHWEST WHERE SOME SUN MAY
FILTER IN AND RECOVER TEMPS A FEW DEGREES DURING THE DAY. ALSO THE
12Z MON GFS RUN SHOWS PRECIP ALREADY EXITED THE AREA. IN CONTRAST
THE 00Z MON ECMWF STILL HOLDS ONTO THE PRECIP. WILL AWAIT THE 12Z
ECMWF BEFORE PULLING PRECIP OUT. ALSO INCREASED CLOUDS FIRST OF NEXT
WEEK FOR LOW PRESSURE APPROACH. MAY HAVE TO INTRODUCE PRECIP THERE
IF WE CAN ESTABLISH SOME RUN TO RUN CONTINUITY AMONG THE MODELS.
ALSO HAVE 30 PLUS WIND GUSTS FOR FROPA ON SATURDAY.

&&

.AVIATION...
MAIN IMPACT OF SLEET/FREEZING RAIN POTENTIAL SHOULD REMAIN SOUTH
OF THE TAF SITES AT LEAST THROUGH 06Z...THEN BEGIN TO SPREAD
NORTHWARD ACROSS ALL SITES OVERNIGHT. PRECIPITATION SHOULD START
OUT AS FREEZING RAIN OR SLEET AND CONTINUE AS SUCH UNTIL EARLY TO MID
TUESDAY MORNING WHEN PRECIPITATION SHOULD CHANGE OVER TO ALL RAIN.
CURRENT VFR CEILINGS AND VISIBILITIES WILL SLOWLY DECREASE THIS
EVENING AND OVERNIGHT WITH IFR CIGS/VSBYS EXPECTED BY 12Z TUESDAY.
LIGHT EASTERLY WINDS WILL EVENTUALLY SHIFT AROUND TO THE SOUTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR BALLARD-
     CRITTENDEN-DAVIESS-HENDERSON-LIVINGSTON-MCCRACKEN-MCLEAN-
     UNION KY-WEBSTER.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     CALLOWAY-CHRISTIAN-TODD-TRIGG.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR CALDWELL-
     CARLISLE-FULTON-GRAVES-HICKMAN-HOPKINS-LYON-MARSHALL-
     MUHLENBERG.

MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
     WAYNE MO.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MISSISSIPPI-
     NEW MADRID.

IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

JP/DB
Hazardous weather outlook, Jan 5, 3:08 PM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 PM CST MON JAN 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 PM CST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM FOR FAR
SOUTHEAST MISSOURI AND SOUTHERN KENTUCKY. A WINTER WEATHER
ADVISORY IS ALSO IN EFFECT FROM 6 PM TIL 6 AM FOR MOST OF THE
AREA. REFER TO THE ADVISORIES FOR MORE DETAILED INFORMATION ON
WHAT IS A LIGHT ICING EVENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LIGHT SNOW OR LIGHT FREEZING DRIZZLE LATE
TUESDAY NIGHT INTO WEDNESDAY. ALSO THERE IS A SMALL CHANCE OF
WINTRY PRECIPITATION LATE FRIDAY NIGHT INTO SATURDAY MORNING. AT
THIS TIME...ANY SNOW OR ICING ACCUMULATIONS LOOK TO BE VERY LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES AND AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Gallatin forecast zone
Reported by
Law Enforcement
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Johnson forecast zone
Reported by
NWS Employee
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Massac forecast zone
Reported by
NWS Employee
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Saline forecast zone
Reported by
Law Enforcement
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Wabash forecast zone
Reported by
Law Enforcement
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 5, 11:00 PM CST to January 6, 6:00 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148962, 148963, 148964, 148965, 148966, 148967, 148968, 148969, 148970, 148971, 148972, 148973, 148974, 148975, 148976, 148977, 148978, 148979, 148980.